Back to Square 75

I’ve been playing Russian roulette with SSRI side-effects for many years now. If you’ve read my About page (what do you mean you haven’t?!) you’ll know that I’ve already been through 3:

one I can’t remember (a fun memory side-effect), Lexapro (Escitalopram) and now Sertraline

The first one I had to stop taking because I moved and it wasn’t prescribed by my GP. Lexapro bit the dust because of the brain fog that eventually became worse than the illness it was meant to help. Sertraline I have kicked to the curb as it kept me awake every night, regardless of what time I took it. I would also wake up in a cold sweat – very lovely for my partner!

Well, as of yesterday, I get to add Venlafaxine (Effexor) to the list. I’m just wondering what side-effects I’m going to hit on this time. As always, I’ll hope that this one will be the one that suits me. The side-effects (I know they are inevitable) of this one might just be the ones I can live with. Although, if my hair colour changes, which is one alarming side effect rarely reported, I just hope it doesn’t go blue-rinse!

Armed with my new prescription I headed to the pharmacy ready to start the 2 weeks of weaning off Sertraline & starting Venlafaxine and typically they were out of stock until tomorrow. I hate when that happens. I was all ready to start this new chapter and boom, press pause for 24 hours. It’s a minor irritation, hardly life or death, but when you’re depressed and you have a chance to make things better, every hour’s delay is potentially an hour of improvement lost. And that is a big deal! I am reminded of a line from “When Harry Met Sally”:

When you realise you want to spend the rest of your life with somebody, you want the rest of your life to start as soon as possible.

To console myself that I must wait another day, I am prescribing myself one look at this per hour 🙂 (If you’re not a cat person, look away now!)

Advertisements
Back to Square 75

What’s in a name?

Crazy NameTag
Mr Shakespeare very eloquently said:

What’s in a name? that which we call a rose
By any other name would smell as sweet

Well, I say:

What’s in a name? that which we call an SSRI
By any other name would still interrupt my sleep

Over the years I have been on three different SSRIs – one I can’t remember (a fun memory side-effect), Lexapro (Escitalopram) and now Sertraline. I have become quite the expert on warning leaflets included with SSRIs (my all time favourite has to be “may cause depression”) and so I decided on “May Cause Irritation” as my blog title as it’s the one side effect that I’ve consistently held onto over the years.

To be fair it's more of a personality trait than a side-effect, but on my "dark days" my tolerance for other human beings (even those I usually like) definitely decreases significantly. On those days I find normal societal behaviour – such as not punching queue skippers or resisting the urge to hang kids running around a café on the coat rack – to be quite challenging.

I'm not very eloquent these days. In my youth I got good grades in English and I quite enjoyed creative writing. For the first half of my life I would read at least 2 books per week. Sadly, one of the major effects of my illness has been the almost complete destruction of my ability to concentrate and think clearly. So forgive any poor sentence structures or odd grammar you spot. Hopefully the content will make up for my shortcomings in delivery.

What’s in a name?